Related Sites:     ISRS   |   AAOE   |   EyeSmart   |   EyeCare America   |   Academy Foundation   |   EyeWiki
Find an Eye M.D.     About     Newsroom     Help

Contact Dermatoconjunctivitis

Contact dermatoconjunctivitis

What is it?
Contact dermatoconjunctivitis is an allergic reaction in the conjunctiva and eyelid skin to medications (or other toxic products like cosmetics) applied there. The most common offender is neomycin; 10% of patients treated with this agent develop contact dermatoconjunctivitis.

How does it present?
Within a day or two of application of the medicine, the eyelid skin becomes red, thickened, and coarse (eczematous), and the conjunctiva turns diffusely red. These signs disappear within days after the offending agent is stopped.

What to do?
Seeing the eczematous changes on the eyelid skin, go for a history of recent application of a new topical medication or eyelid cosmetic. Stop the agent. If the signs do not disappear within three days, consult an ophthalmologist.

 Previous Next